By: Mark Ratner, MD, Chief Science Officer, Theralogix
I woke up suddenly at 2 a.m. – my heart was racing and pounding in my chest. I’d been a physician for 30 years, so I instantly knew something was really wrong. I woke my wife and said, “I think we need to get to the ER.”
Thirty minutes later, I was on a gurney, hooked up to an EKG (electrocardiogram), looking up at an ER (emergency room) doctor that I had known for years. My heart had developed a sudden arrhythmia, despite the fact that I had no prior history of heart disease. I was given a dose of medication intravenously, and thankfully – my heart’s rhythm immediately returned to normal.
A few minutes later, my bloodwork revealed that I had a very low magnesium level – which most likely had caused the abnormal heart rhythm. My friend and ER doctor was puzzled, but as he looked at the list of medications I took every day and asked, “How long have you been taking omeprazole?”
“For years,” I responded.
“Well, that’s your culprit,” he said. “It can cause a magnesium deficiency.”
Yeesh! Omeprazole, also known by the brand name Prilosec, which I had been taking daily for years, for acid reflux (heartburn) – had landed me in the ER.
Most adults will suffer an occasional bout of heartburn, which is also called acid reflux, or simply “reflux.” And according to the American College of Gastroenterology, 60 million Americans experience it at least once a month. Occasional heartburn is usually harmless, however, when it happens more frequently doctors call it GERD.
Heartburn, Acid Reflux, GERD
Acid reflux occurs when the acidic contents of the stomach flow backwards (reflux) up the esophagus or food tube. This can cause pressure and a burning sensation in the chest, which is familiar to many of us and often called heartburn. Although mild heartburn may be nothing to worry about, experiencing it more than twice per week may be a red flag for a more serious condition called gastroesophageal reflux disease, or GERD.
Certain lifestyle modifications can reduce GERD symptoms significantly, which I’ve written about in a free, informational eBook called, “Heartburn, Acid Reflux, and GERD: What You Need To Know.” You can find the book HERE.
How I Became a ‘PPI Prisoner’
In the late 1980s, a very effective class of acid-reducing drugs became available. These medications called, proton-pump inhibitors (or PPIs) produce a nearly complete blockage of stomach acid production and produce significant relief for GERD sufferers.
At first, these medications were available by prescription only, but today they are readily
available for purchase over-the-counter. Some of the most popular ones include:
About 20 years ago, I was complaining to my internist about my frequent heartburn. He gave me some samples of Prilosec, and wow, I experienced instant relief! My heartburn disappeared and I could eat anything I wanted, so I was hooked. I’ve been taking Prilosec every day since then.
Back then, however, we didn’t realize that long-term use of PPIs might present some dangers to our health. Today, we know otherwise. Research has shown that daily, long-term use of PPIs has been linked to:
Vitamin B12 deficiency;
Possible increased risk of dementia; and
Reduced kidney function.
Why Am I a Prisoner of Prilosec?
It’s estimated that at least 15 million Americans take a PPI on a daily basis, and unfortunately, I’m one of them. So why can’t we just stop?
Well, as anyone who has taken a PPI for more than a few months will tell you, quitting it is nearly impossible. Within 48 hours of stopping a daily PPI dose, most experience what is known as ‘acid rebound.’ Your stomach, freed from the acid-suppressing effects of the PPI, will ‘rebound’ and begin to produce acid at a much greater than normal rate.
Although this will usually settle down after a few weeks, those weeks will literally feel like “hell on earth” with constant extreme gas and bloating, chest and abdominal pain, diarrhea – basically a whole litany of misery. So, most people give up and start taking the medication again.
What To Do If You’re A PPI Prisoner Too
Since PPIs are available without a prescription nowadays, the first thing you must do is make sure that your primary care doctor knows you are taking them. Special attention should be paid to certain blood tests such as, vitamin B12 and magnesium, along with kidney function and bone density scans; so be sure to ask your doctor for these tests.
Long-term use of PPIs can significantly deplete the body’s levels of magnesium and vitamin B12, which are essential nutrients needed for production of red blood cells and proper cellular and nerve function. This can lead to hypomagnesemia (low levels of magnesium) that can cause irregular heart rhythms, muscle weakness or tremors, confusion and possibly seizures. Most people get sufficient magnesium from food, however those using acid-reducing PPIs or metformin may require a magnesium supplement.
Anyone who has been on a daily PPI for more than a few months should consider taking a vitamin B12 and magnesium supplement to maintain normal levels and prevent dangerous effects from a deficiency. One supplement specifically formulated for anyone who regularly takes a PPI is called Remplir, which has a unique formulation that combines two forms of vitamin B12 – methylcobalamin and cyanocobalamin – along with chelated magnesium, designed to provide optimal absorption and bioavailability. It is also a great supplement for anyone taking metformin, the most common medication prescribed to Type 2 diabetics, which can also cause vitamin B12 and magnesium deficiency.
Finally, if you have been taking a PPI chronically, it is a good idea to have a consultation with a gastroenterologist. There are steps that a gastroenterologist might suggest that could help you ‘wean off’ the PPI.
While PPIs provide immediate relief to a problem that so many American suffer from, these medications can cause other serious health problems from drug-induced nutrient depletion. It’s important to talk to your doctor about testing your magnesium and vitamin B12 levels and taking proactive steps to replenish these important nutrients to maintain good overall health.
About Mark Ratner
Mark Ratner, MD, is the chief science officer at Theralogix, a health and wellness company founded by a team of physicians and scientists committed to developing evidence-based, independently certified nutritional supplements. Prior to joining Theralogix, Ratner ran his Washington, DC-based practice for 30 years focused on male reproductive health. He has been an investigator for dozens of clinical trials, and served as the director of male reproductive medicine for one of the largest IVF practices in the country. Additionally, he has spoken at dozens of national meetings, covering topics across a wide range of medical specialties including nutrition, male and female fertility, rheumatology, OB-GYN, urology and pain management. Ratner completed his undergraduate studies at Cornell University, where he also did graduate work in Nutritional Biochemistry. Following graduate school, Ratner attended the Tulane University School of Medicine, and completed his residency training in Adult and Pediatric Urology at the Tulane Hospital system.